Alert archive / Washington / Winter Storm Warnings in 2011
Winter Storm Warning 19, NWS Spokane, WA
NWS Spokane, WA issued this winter storm warning at Dec 27, 2011, 11:00 PM PST for Chelan County, Douglas County, Washington. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2011, 11:00 PM PST (07:00 UTC)
- Expired
- Dec 28, 2011, 6:27 AM PST
- In force
- 7 hr
- Issued by
- NWS Spokane, WA
Counties Chelan County, WA, Douglas County, WA
The radar
The Seattle radar (KATX), 179 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 7.0 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
427 WWUS46 KOTX 280700 WSWOTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 1100 PM PST TUE DEC 27 2011 WAZ041-281500- /O.NEW.KOTX.WS.W.0019.111228T0700Z-111228T1600Z/ WENATCHEE AREA- 1100 PM PST TUE DEC 27 2011 ...WINTER STORM WARNING IN EFFECT UNTIL 8 AM PST WEDNESDAY ABOVE 1500 FEET... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER STORM WARNING ABOVE 1500 FEET FOR SNOW AND POCKETS OF LIGHT FREEZING RAIN...WHICH IS IN EFFECT UNTIL 8 AM PST WEDNESDAY. * SNOW ACCUMULATIONS: SNOW ACCUMULATIONS OF 3 TO 5 INCHES NORTH OF WENATCHEE ALONG THE HIGHWAY 95 CORRIDOR. LOCALIZED AMOUNTS AS HIGH AS 8 INCHES WILL BE LIKELY CLOSER TO CHELAN. POCKETS OF FREEZING RAIN WILL ALSO BE POSSIBLE THOUGH ABOUT 2 AM PST. * ELEVATION: ABOVE 1500 FEET. * TIMING: SNOW AND FREEZING RAIN THREAT DECREASING STEADILY FOR THE OVERNIGHT HOURS. * LOCATIONS INCLUDE: MAINLY CHELAN...ENTIAT. * WINDS: LIGHT. * IMPACTS: HAZARDOUS DRIVING CONDITIONS NORTH OF WENATCHEE OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ WAZ042-281500- /O.NEW.KOTX.WW.Y.0033.111228T0700Z-111228T1600Z/ EAST SLOPES NORTHERN CASCADES- INCLUDING THE FOLLOWING LOCATIONS...LEAVENWORTH...MAZAMA... TWISP...WINTHROP...STEHEKIN...CONCONULLY...BLEWETT PASS... LOUP LOUP PASS 1100 PM PST TUE DEC 27 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM PST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW......WHICH IS IN EFFECT UNTIL 8 AM PST WEDNESDAY. * SNOW ACCUMULATIONS: SNOW ACCUMULATIONS OF 5 TO 8 INCHES...THOUGH LOCALIZED AMOUNTS CLOSE TO 10 INCHES WILL BE LIKELY. NINE INCHES HAS FALLEN CLOSE TO PLAIN ALONG THE HIGHWAY TWO CORRIDOR. THE METHOW VALLEY WILL ALSO SEE THIS HEAVY SNOW THREAT. POCKETS OF FREEZING RAIN WILL ALSO BE POSSIBLE. * ELEVATION: ALL ELEVATIONS. * TIMING: SNOW AND FREEZING RAIN THREAT DECREASING STEADILY FOR THE OVERNIGHT HOURS. * LOCATIONS INCLUDE: * WINDS: LIGHT. * IMPACTS: HAZARDOUS DRIVING CONDITIONS. * LOCATIONS INCLUDE: * WINDS: LIGHT...THOUGH GUST TO AROUND 35 MPH WILL BE POSSIBLE ON EXPECTED MOUNTAIN RIDGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ WAZ043-281500- /O.NEW.KOTX.WW.Y.0033.111228T0700Z-111228T1600Z/ OKANOGAN VALLEY- INCLUDING THE FOLLOWING LOCATIONS...NESPELEM...DISAUTEL PASS 1100 PM PST TUE DEC 27 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM PST WEDNESDAY ABOVE 1500 FEET... * SNOW ACCUMULATIONS: SNOW ACCUMULATIONS OF 2 TO 3 INCHES WITH LOCALIZED AMOUNTS AS HIGH AS 5 INCHES MAY FALL IN MALOTT. * ELEVATION: ABOVE 1500 FEET. * TIMING: SNOW THREAT DECREASING FOR THE OVERNIGHT HOURS. * LOCATIONS INCLUDE: MALOTT...NESPELEM...KRAMER AND NORTH INTO THE OKANOGAN VALLEY. * WINDS: LIGHT. * IMPACTS: HAZARDOUS DRIVING CONDITIONS ON ALL ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
1 follow-up statement
996 WWUS46 KOTX 281427 WSWOTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 627 AM PST WED DEC 28 2011 WAZ041-281530- /O.CAN.KOTX.WS.W.0019.000000T0000Z-111228T1600Z/ WENATCHEE AREA- 627 AM PST WED DEC 28 2011 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE WINTER STORM WARNING. THOUGH NARROW BANDS OF PRECIPITATION WILL STREAM ACROSS THE EAST SLOPES OF THE CASCADES THIS MORNING...ANY RAINFALL IS EXPECTED TO BE LIGHT. FURTHER HEAVY SNOW IS NOT EXPECTED. THERE WILL HOWEVER BE ISOLATED POCKETS IN AND NEAR CHELAN WHERE LIGHT FREEZING RAIN WILL BE POSSIBLE AND POTENTIALLY MAKE SURFACES SLICK THIS MORNING. THIS INCLUDES THE HIGHWAY 97 CORRIDOR FROM ENTIAT TO CHELAN. $$ WAZ043-281530- /O.CAN.KOTX.WW.Y.0033.000000T0000Z-111228T1600Z/ OKANOGAN VALLEY- INCLUDING THE FOLLOWING LOCATIONS...NESPELEM...DISAUTEL PASS 627 AM PST WED DEC 28 2011 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE WINTER WEATHER ADVISORY. THOUGH NARROW BANDS OF PRECIPITATION WILL STREAM ACROSS THE EAST SLOPES OF THE CASCADES THIS MORNING...IT IS EXPECTED TO BE LIGHT IF ANY REACHES THE OKANOGAN VALLEY. FURTHER HEAVY SNOW ACCUMULATIONS ARE NOT EXPECTED. THERE WILL HOWEVER BE ISOLATED POCKETS SOUTH FROM OMAK ALONG HIGHWAY 97...INCLUDING MALOTT AND BREWSTER...WHERE LIGHT BRIEF FREEZING RAIN WILL BE POSSIBLE. THIS COULD POTENTIALLY MAKE SURFACES SLICK THIS MORNING AS TEMPERATURES HOVER CLOSE TO FREEZING. $$ WAZ042-281800- /O.EXT.KOTX.WW.Y.0033.000000T0000Z-111228T1800Z/ EAST SLOPES NORTHERN CASCADES- INCLUDING THE FOLLOWING LOCATIONS...MAZAMA...TWISP...WINTHROP... STEHEKIN 627 AM PST WED DEC 28 2011 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 AM PST THIS MORNING... THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 10 AM PST THIS MORNING. * SNOW ACCUMULATIONS: SNOW ACCUMULATIONS OF 5 TO 8 INCHES... THOUGH LOCALIZED AMOUNTS CLOSE TO 10 INCHES WILL BE LIKELY NEAR THE CASCADE CREST. NINE INCHES HAS FALLEN EARLIER LAST NIGHT CLOSE TO PLAIN ALONG THE HIGHWAY TWO CORRIDOR. THE METHOW VALLEY...LAKE WENATCHEE AND STEHEKIN WILL ALSO SEE THIS HEAVY SNOW THREAT THIS MORNING. POCKETS OF FREEZING RAIN WILL ALSO BE POSSIBLE...MAINLY IN THE METHOW VALLEY AS TEMPERATURES REMAIN AT OR JUST BELOW FREEZING. * ELEVATION: ALL ELEVATIONS. * TIMING: SNOW AND FREEZING RAIN THREAT DECREASING STEADILY THIS THIS MORNING. * LOCATIONS INCLUDE: MAZAMA...TWISP...WINTHROP...STEHEKIN * IMPACTS: HAZARDOUS DRIVING CONDITIONS. * WINDS: GUSTS TO AROUND 45 MPH WILL BE POSSIBLE ON EXPOSED MOUNTAIN RIDGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this winter storm warning went out at Dec 27, 8:21 PM PST, 2 hours 39 minutes earlier.
Area forecast discussion, Dec 27, 8:21 PM PST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
821 PM PST Tue Dec 27 2011
.SYNOPSIS...A series of storm systems will move through the
Pacific Northwest this week. The first very wet storm will arrive
tonight into Wednesday and will bring the potential for
significant high mountain snow. The active weather pattern will
continue through at least Friday with mild temperatures along with
breezy and wet weather. Gusty mountain winds are likely into
Wednesday.
&&
.DISCUSSION...
Update: the series of systems will continue to move in over this
week and the present one continues to provide ample precipitation
for the region. At 21z WV/IR Satellite showed an area of moist
overrunning coming toward the coast, with the trailing
cold/occluded front crossing toward 138W. At 03z Satellite showed
this front crossing 128W and approaching the coast. A large area
of precipitation continues over western Washington and northwest
Oregon and have been increasing after 00z over eastern Washington
and northern Idaho, now relatively steady areas of rain and snow.
The primary area seeing a lack of significant returns in in the
lee of the Cascades/deeper Basin thanks to a downslope flow. The
GFS/NAM/RUC all indicated strengthening isentropic ascent through
this evening, especially going through 03Z (7PM PST) when
precipitation rates have been increase. Extrapolating the
cold/occluded front, it should reach the coast in the next couple
hours and cross the Cascades early overnight, before pushing
toward the WA/ID border toward 09-13Z or so. The precipitation is
expected to wane behind it, until the next system comes to renew
the threat of precipitation by late Wednesday. The mean west to
southwest flow will favor the highest precipitation amounts over
the west facing slopes and least in the lee of the Cascades and
deeper basin due to some shadowing.
Snowfall has been most prevalent across the Cascades and near the
Canadian border, north of Colville. Web-cams indicate some moderate
accumulations around Leavenworth, with rough estimates around 3
inches or so, while 1 to 2 inches has been reported just southeast
of Northport, in Stevens county. Models continue to advertise
warming from the south, which should help snow levels to rise
overnight and reduce the threat of significant accumulations going
into the overnight. The primary area that may be a hold out is
near the Cascades, where some cold air damming may occur.
Update sent to adjust QPF/Snow amounts and snow coverage, based on
current temperatures and reports, as well as the start to reduce
the threat of precipitation in the deeper basin overnight with the
cold front expected to pass. /J. Cote'
&&
.AVIATION...
06Z TAFs: A frontal wave moves through the region tonight and
early Wednesday. Precipitation will continue across eastern WA and
northern Idaho as a warm front moves in, with some moderate to
locally heavy rates and MVFR and area IFR cigs and vis. Steady
precipitation is expected to continue then until the cold/occluded
front passes toward Wednesday morning (between 09-13z). The
system is then expected to bring in some breezy conditions. There
is the potential of LLWS if the lighter surface winds remain
decoupled from SW winds of 30-40kt about 2000-3000 feet agl. Once
the rain ends after 10-14Z, IFR ceilings in stratus may develop
but confidence is below normal. Another wave will begin to move
toward the region and increase the threat of precipitation again
by late Wednesday. /J. Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 35 45 38 43 33 42 / 100 60 70 20 80 90
Coeur d'Alene 35 45 37 43 30 42 / 100 70 80 30 90 90
Pullman 38 47 41 46 37 46 / 100 70 90 30 80 90
Lewiston 41 51 42 52 39 51 / 80 70 60 20 50 80
Colville 34 44 36 44 29 40 / 100 40 70 20 80 90
Sandpoint 34 42 37 40 31 40 / 100 90 100 50 70 90
Kellogg 34 40 36 40 33 40 / 100 100 100 90 90 90
Moses Lake 35 51 37 47 28 45 / 70 40 40 20 60 60
Wenatchee 31 46 34 45 32 42 / 70 40 30 20 60 60
Omak 31 42 31 38 25 40 / 80 30 30 10 60 70
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 1 PM PST Wednesday for Lewis and Southern
Nez Perce Counties.
WA...None.
&&Hazardous weather outlook, Dec 27, 1:46 PM PST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 146 PM PST TUE DEC 27 2011 IDZ001-WAZ042-281615- NORTHERN PANHANDLE-EAST SLOPES NORTHERN CASCADES- 146 PM PST TUE DEC 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND NORTH CENTRAL WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT ANOTHER STORM SYSTEM IS EXPECTED TO ARRIVE TONIGHT INTO WEDNESDAY. SNOW LEVELS WILL RISE ABOVE MOST VALLEY FLOORS BY WEDNESDAY MORNING...BUT THE MOUNTAINS WILL HAVE A GOOD CHANCE OF RECEIVING HEAVY...WET SNOW TONIGHT THROUGH WEDNESDAY MORNING. THE HEAVIEST ACCUMULATIONS ARE EXPECTED IN THE MOUNTAINS OF THE NORTHERN PANHANDLE OF IDAHO AND THE CASCADES ABOVE 3000 FEET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WINDS WILL DEVELOP EARLY WEDNESDAY AND CONTINUE THROUGH THURSDAY MORNING. THESE WINDS WILL AFFECT THE MOUNTAINS AND RIDGE TOPS WITH WINDS OF 25 TO 35 MPH ALONG WITH GUSTS IN EXCESS OF 50 MPH. IDZ004-027-WAZ031-037-038-281615- CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 146 PM PST TUE DEC 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WINDS WILL DEVELOP EARLY WEDNESDAY AND CONTINUE THROUGH THURSDAY MORNING. THESE WINDS WILL AFFECT THE MOUNTAINS AND RIDGE TOPS WITH WINDS OF 25 TO 35 MPH ALONG WITH GUSTS IN EXCESS OF 50 MPH. THIS INCLUDES THE EXPOSED TERRAIN OF THE CAMAS PRAIRIE ABOVE 2000 FEET IN ELEVATION. IDZ002-003-026-WAZ032>036-041-043-044-281615- COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA- OKANOGAN VALLEY-WATERVILLE PLATEAU- 146 PM PST TUE DEC 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 11:00 PM PST | Winter Weather Advisory | OTX | Douglas, Okanogan | 11 hr |
Nearby
Winter Storm Warnings in Washington, 2011Every winter storm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.